eltroxine vs levothyroxine

i have been on eltroxine for over 10 years , i was finally begining to lose a little weight, when my chemist told me that eltroxine was no longer being made , so replaced it with levothyroxine , since being on this i am constantly tired ! am going to have to go back to the endocrinologist to see if dosage needs upping on this .

has anyone else had this problem, & how was it resolved ?

no one can tell me these are exactly the same product , as my body is telling me otherwise !

also has anyone found a more natural alternative to these chemicals ? !

10 Replies

  • You might find it helpful to read a previous discussion on this subject here


  • Hi Judi yes did have the same problem in 2009. Endo agreed to change prescription to say Eltroxin only - since then I have now moved to T3 only under a different endo.

  • Hi

    Ask your GP to specify Mercury Pharma on the prescription. My chemist advised that it is the same drug manufacturer so should be no difference. They also advise that the Eltroxin production issue is likely to continue until December this year. It is bad enough having thyroid issues without fighting an uphill battle. In the last 2 weeks since no Eltroxin, managed to alienate nephew and 1 friend.

  • I'd usually suggest not getting the GP to do that but get your pharmacy to agree to supply only the product you can take.

    The reason is that if something changes (like Elxtroxin becomes unavailable for a long time or a particular make becomes unavailable when it is withdrawn from the market) it is a matter of discussion between you and your (hopefully) helpful pharmacist to decide which way to jump. If it is on the prescription then it might need at least that the pharmacist refers to prescriber or even a whole new prescription.

    In the fairly modest number of years I have been involved in thyroid issues, I have already seen numerous changes to what is available.


  • my pharmasist tells me that ' eltroxin ' is no longer being made . anyone else had this problem , what do you reccomend , anyone found any alternative treatments ?

  • my pharmacy is the co op & apparently they will only supply levoyhyroxin & nothing else ! thanks for everyones suggestions .

  • Yep, I'm having the same problem too. My doctor wrote prescriptions for me for Eltroxin, but now we can't get it and I feel terrible and am back to having palpitations and a LOT of pain. When are they going to listen? :(

  • I'm sure I read on these boards that there is a 15% =/- allowable difference from a "mean" amount of T4 in the manufacturing process of our medication. This means from one month or so to the next one could be taking, for instance on a dose of 200mcg, 175mcg or 230mcg! No wonder, then we feel different, not just from brand to brand but their composition/ingredients from batch to batch within the same brand...

    This is the third month I've been given Mercury Pharma Levothyroxine and cannot take my full dose of 200mcg in one go (as usual) due to them causing heart thumping, sweating and flushing. I now split the dose to 100mcg twice a day.

    And then, I may be mistaken?

  • In principle you are absolutely right.

    The numbers you quote are a bit wide - the actual allowance is 90 to 105% of claimed potency and that must be across the whole life of the product to its expiry date. No product could be shipped at 90% because it would drop below 90% well before expiry date!

    I'd hope that as shipped from the factory it would be in a much tighter range (maybe 100 to 103% or something like that) but would very slowly reduce over time.

    Indeed, after a manufacturing problem we might find that we are getting "fresher" product with a potency towards the top of the range whereas in time the distribution chain might end up delivering six-month-old product.

    Further, although the actual amount of levothyroxine may be very tightly controlled, that does not mean that all tablets will deliver the same dose. That was the issue with the Teva product that was withdrawn - people were simply not getting the dose although it was present in the tablets.

    Have a look at the MHRA report if you are interested:



  • Oh, I didn't know the potency reduced with age - I've never thought to look at the expiry date.

    Thanks for link which I have bookmarked.


You may also like...